MAUDE Adverse Event Report: BRAINLAB AG CRANIAL NAVIGATION SOFTWARE (VERSION 2.1.2); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB AG CRANIAL NAVIGATION SOFTWARE (VERSION 2.1.2); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 22214C
Medical Device Problem Codes Use of Device Problem (1670); Improper or Incorrect Procedure or Method (2017)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 11/01/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A risk to the patient's health could not be excluded for these specific circumstances, since biopsies were applied in a different location in the brain than anticipated with the brainlab device involved, and the desired diagnostic sample was only retrieved with additional attempts at this same surgery, despite according to the surgeon: the surgery was to retrieve a diagnostic sample, not to remove or treat the lesion.There was no (direct or increased) risk to harm a critical brain structure (e.G.Blood vessels or important brain tissue) due to an actual biopsy resection or path actually applied.The burr hole was at the correct location and did not need to be changed.There were no negative effects to the patient due to the biopsies, also not due to the delay of surgery/anesthesia (of less than 1h) for the additional attempts.The desired pathological sample to allow diagnosis was retrieved at the same surgery, the surgery was completed successful as intended.There are no (other) remedial actions necessary, done or planned for this patient.There was no prolong of hospitalization either.According to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the root cause for the deviation of the navigation display compared to the actual patient anatomy by more than 1cm is a combination of the following use factors: a less than optimal result of registration to match the display of the navigation to the current patient anatomy due to shifted fiducial markers compared to the pre-op mri on the skin of the patient used for the registration and/or imprecise point acquisition by the user.The non-brainlab biopsy needle used was a bendable instrument and no mechanical support was used to ensure that bending is minimized.The instrument bending had a negative influence on the accuracy of the non-brainlab instrument (and tool tip) calibration performed initially by the user surgeon.Additionally the tip of this long needle was far away (ca.25 cm) from the reference array mounted to the instrument, and this array was not mounted as recommended to the instrument.All these factors lead to reduced accuracy of the instrument calibration by the user for navigation - bending of the instrument if occurs during navigation, results in significant deviations between the actual instrument (especially the tip of the instrument) position not visible to the navigation system, in comparison to the tip position calibrated initially before beginning navigation.Apparently the resulting deviation has not been recognized (prior to the biopsy attempts) by the user with the necessary accuracy verification of the registration, instrument calibration and of the navigation throughout the procedure.Further, to a lesser extend contributing factors are: new ndi drms were used for all sterile equipment, but not used for unsterile equipment.Brainlab recommends using new marker spheres for all unsterile and sterile instruments and reference arrays.Artifacts caused by reflections when reusing old drms, especially during registration can cause an inaccuracy.A shift of the patient's brain may also have occurred in between the preoperative image data used with navigation and the changed anatomical situation during the surgery, e.G.Due to the burr hole and/or loss of cerebrospinal fluid.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.Brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.
 
Event or Problem Description
A cranial surgery for a biopsy for retrieval of a diagnostic sample of a cerebellar lesion (glioma), located ca.70 mm deep in the brain, has been performed with the aid of the brainlab navigation version 2.1.2.One pass for one sample was intended.A pre-operative mri scan was acquired at the same day of surgery, to use with navigation.During the procedure the surgeon: positioned the patient in a prone orientation in a head holder.Performed the initial patient registration on the pre-op mri using fiducials to match the display of the navigation to the current patient anatomy.Verified the accuracy of the registration and accepted the registration to proceed.Removed the unsterile navigation reference array and draped the patient.Attached a sterile reference array, re-verified accuracy, determined location of the burr hole for the desired approach with navigation, and created a burr hole (craniotomy) of ca.15 mm.Equipped a bendable non-brainlab biopsy needle with an array, and calibrated the needle to the navigation.The frameless biopsy system was used as instrument holder only.Performed 4 passes to take biopsy samples, the samples were non-pathological and normal brain tissue.Performed a 5th pass and received infiltrative tumor cells with stains allowing for diagnosis.Closed the patient and concluded the surgery.The surgeon determined from a post-op ct scan that the location of the biopsies taken was more than 1 cm away from the intended target point, whereas the entry point did not deviate recognizably.According to the surgeon: the surgery was to retrieve a diagnostic sample, not to remove or treat the lesion.There was no (direct or increased) risk to harm a critical brain structure (e.G.Blood vessels or important brain tissue) due to an actual biopsy resection or path actually applied.The burr hole was at the correct location and did not need to be changed.There were no negative effects to the patient due to the biopsies, also not due to the delay of surgery/anesthesia (of less than 1h) for the additional attempts.The desired pathological sample to allow diagnosis was retrieved at the same surgery, the surgery was completed successful as intended.There are no (other) remedial actions necessary, done or planned for this patient.There was no prolong of hospitalization either.

Brand Name
CRANIAL NAVIGATION SOFTWARE (VERSION 2.1.2)
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM  81829
MDR Report Key8105527
Report Number8043933-2018-00046
Device Sequence Number2027190
Product Code HAW
UDI-Device Identifier04056481000493
UDI-Public04056481000493
Combination Product (Y/N)N
Initial Reporter StateCT
Initial Reporter CountryUS
PMA/510(K) Number
K092467
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 11/01/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number22214C
Device Catalogue Number71208
Device Lot NumberSW V. 2.1.2
Was Device Available for Evaluation? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 11/02/2018
Initial Report FDA Received Date11/27/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;